Alert archive / Tennessee / Flash Flood Warnings in 2020
Flash Flood Warning 20, NWS Nashville, TN
NWS Nashville, TN issued this flash flood warning at Jul 12, 2020, 6:40 AM CDT for 5 counties in Tennessee. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 12, 2020, 6:40 AM CDT (11:40 UTC)
- Expired
- Jul 12, 2020, 9:45 AM CDT
- In force
- 3 hr
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Hickman County, TN, Humphreys County, TN, Lewis County, TN, Maury County, TN, Perry County, TN
The radar
The Ft Campbell radar (KHPX), 94 km from the middle of the area, began a volume at 11:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 12, 8:00 AM CDT | FLASH FLOOD | Columbia, TN | ONE HOME WAS FLOODED NEAR COLUMBIA. ANOTHER WATER RESCUE FROM A MOBILE HOME WAS CONDUCTED ON TERRAPIN BRANCH ROAD NEAR CULLEOKA |
| Jul 12, 8:00 AM CDT | FLASH FLOOD | Hampshire, TN | SEVERAL ROADS FLOODED IN MAURY COUNTY INCLUDING MT. JOY ROAD, TERRAPIN BRANCH, TAYLOR STORE ROADS, AND MULTIPLE ROADS IN HAMPSHIRE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 80 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 11.7 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 124 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 1921 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
The text
As transmitted.
786
WGUS54 KOHX 121140
FFWOHX
TNC081-085-101-119-135-121445-
/O.NEW.KOHX.FF.W.0020.200712T1140Z-200712T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Nashville TN
640 AM CDT Sun Jul 12 2020
The National Weather Service in Nashville has issued a
* Flash Flood Warning for...
Hickman County in middle Tennessee...
Humphreys County in middle Tennessee...
Northeastern Lewis County in middle Tennessee...
Maury County in middle Tennessee...
North Central Perry County in middle Tennessee...
* Until 945 AM CDT.
* At 640 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2.5 inches of
rain have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Doppler radar.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flash flooding include...
Columbia, Waverly, Centerville, Camden, Spring Hill, Mount
Pleasant, New Johnsonville, Hurricane Mills, Nunnelly, Pinewood,
Lyles, Bon Aqua, Primm Springs, Bucksnort, Williamsport, Hampshire
and Santa Fe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3598 8755 3599 8753 3596 8720 3585 8721
3571 8689 3550 8703 3550 8726 3589 8793
3594 8793 3595 8801 3598 8802 3600 8800
3603 8800 3613 8792 3616 8792 3622 8795
3624 8795
FLASH FLOOD...RADAR INDICATED
$$
BarnwellWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 12, 1:38 AM CDT, 5 hours 2 minutes earlier.
Area forecast discussion, Jul 12, 1:38 AM CDT, 5 hours 2 minutes before
Area Forecast Discussion National Weather Service Nashville TN 138 AM CDT Sun Jul 12 2020 .DISCUSSION... The earlier round of convection in Kentucky fizzled out as it moved into the northern part of our area. At this point, that batch of activity is producing moderate rain with an occasional lightning strike. Models have been advertising more storms developing northwest of the CWA and moving into our area through the rest of the nighttime hours. That solution is on track as convection has quickly exploded along the Ohio River and southward. The environment in the western half of the CWA is unstable with 1000-2000 J/kg of MUCAPE and 1000-1400 J/kg of DCAPE. In addition to the instability, modest northwesterly flow has led to 30-40 kts of effective bulk shear. A few strong storms can be expected overnight with even a couple being able to reach severe limits. The main threat will be damaging winds. Some sub- severe hail is possible as well. Models show activity continuing into the morning today. HRRR seems to be holding onto the convection a little too long compared to the NAM Nest. This will have an impact on later activity as the shortwave swings through Middle Tennessee. Most models show a second wave of activity by 21z along the surface front. Bulk shear values will still be in the 35-45 kt range. The question will be how much we can recover from the morning round. Right now, it seems reasonable that we will be able to recover enough for a couple storms to reach severe limits with damaging winds once again being the main threat. If a storm can remain discrete, a tornado could not be completely ruled out, but chances are slim. Behind the front, things will quickly dry out as another slightly refreshing air mass filters in. Monday will be the coolest day of the week with temperatures mainly in the 80s. A couple locations including Nashville could touch 90. The warm up will commence on Tuesday as the influences of the western upper high creep eastward. Right now, Wednesday and Thursday look to be the hottest days with highs everywhere in the 90s and a couple locations possibly reaching the upper 90s. Heat index values exceeding 105 look possible Wednesday through the weekend west of the Cumberland Plateau. PoPs return to the forecast on Wednesday, but they look to be diurnal in nature. PoPs Wednesday onward to limited to 30-40% despite higher values that the GFS is producing. && .AVIATION... 06Z TAF DISCUSSION. Chances for showers and thunderstorms will impact all terminals this TAF period, with 2 rounds possible. Should storms pass over terminals, MVFR/IFR vis will be possible with heavier showers. Overnight, storms look to develop and move in from the northwest through mid morning, with a break late morning through mid afternoon. Additional showers and storms may develop late afternoon through the mid evening. Outflow from earlier storms will bring strong winds over the next hour or two at KBNA/KMQY, otherwise expecting light and variable winds overnight. Southwest/west winds will pick up by mid morning to around 10 knots gusting up to 15 knots during the day, becoming northwest by the evening. && .PRELIMINARY POINT TEMPS/POPS... Nashville 88 69 89 68 93 / 50 30 0 0 0 Clarksville 86 67 87 64 91 / 50 10 0 0 0 Crossville 83 65 82 62 87 / 40 20 0 0 10 Columbia 87 68 88 66 92 / 60 30 0 0 10 Lawrenceburg 86 68 87 65 92 / 60 30 0 0 10 Waverly 87 68 88 66 92 / 60 10 0 0 0 && .OHX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION......Reagan AVIATION........Barnwell
Hazardous weather outlook, Jul 12, 5:02 AM CDT, 1 hour 38 minutes before
Hazardous Weather Outlook National Weather Service Nashville TN 502 AM CDT Sun Jul 12 2020 TNZ005>011-023>034-056>066-075-077>080-093>095-131015- Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston- Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson- Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury- Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee- Warren-Grundy-Van Buren-Wayne-Lawrence-Giles- 502 AM CDT Sun Jul 12 2020 This Hazardous Weather Outlook is for Middle Tennessee. .DAY ONE...Today and tonight. A few storms will be strong to severe early this morning with damaging winds and frequent cloud to ground lightning. Storms may train over the northwest part of Middle Tennessee leading to flash flooding. Another round of storms is possible this afternoon which could produce a few instances of damaging winds. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. 10
In the hours before
Special weather statement, Jul 12, 5:30 AM CDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Nashville TN
530 AM CDT Sun Jul 12 2020
TNZ024-025-057>060-121115-
Hickman TN-Williamson TN-Dickson TN-Lewis TN-Humphreys TN-Maury TN-
530 AM CDT Sun Jul 12 2020
...SIGNIFICANT WEATHER ADVISORY FOR LEWIS...SOUTHERN DICKSON...
MAURY...WESTERN WILLIAMSON...SOUTHEASTERN HUMPHREYS AND HICKMAN
COUNTIES UNTIL 615 AM CDT...
At 530 AM CDT, Doppler radar was tracking a strong thunderstorm 11
miles northwest of Columbia, moving southeast at 20 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Columbia, Dickson, Hohenwald, Centerville, Spring Hill, Mount
Pleasant, Thompson's Station, Burns, Hurricane Mills, Fairview,
Gordonsburg, Bon Aqua, Kimmins, Primm Springs, Lyles, I-65 East Of
Columbia, Bucksnort, Santa Fe, Pinewood and Hampshire.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3604 8784 3605 8717 3565 8682 3553 8685
3550 8687 3552 8688 3550 8688 3546 8760
3577 8773 3584 8772 3584 8776
TIME...MOT...LOC 1030Z 324DEG 18KT 3576 8717
BarnwellLocal storm report, Jul 12, 5:56 AM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
556 AM CDT SUN JUL 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0542 AM FLASH FLOOD DICKSON 36.08N 87.38W
07/12/2020 DICKSON TN EMERGENCY MNGR
MULTIPLE ROADS CLOSED IN DICKSON COUNTY DUE TO
FLOODING.
&&
EVENT NUMBER OHX2000449
MR3Local storm report, Jul 12, 6:04 AM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
604 AM CDT SUN JUL 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 AM FLASH FLOOD DICKSON 36.08N 87.38W
07/12/2020 DICKSON TN SOCIAL MEDIA
WATER UP TO HOMES/FRONT PORCHES IN DOWNTOWN DICKSON.
&&
EVENT NUMBER OHX2000450
HURLEYLocal storm report, Jul 12, 6:05 AM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
605 AM CDT SUN JUL 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0439 AM TSTM WND DMG DICKSON 36.08N 87.38W
07/12/2020 DICKSON TN EMERGENCY MNGR
A TREE WAS DOWN IN THE ROADWAY ON BEASLEY DR.
&&
EVENT NUMBER OHX2000451
MR3Special weather statement, Jul 12, 6:07 AM CDT, 33 minutes before
Special Weather Statement
National Weather Service Nashville TN
607 AM CDT Sun Jul 12 2020
TNZ024-056>058-121200-
Hickman TN-Lewis TN-Humphreys TN-Perry TN-
607 AM CDT Sun Jul 12 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LEWIS...PERRY...
HUMPHREYS AND WESTERN HICKMAN COUNTIES UNTIL 700 AM CDT...
At 607 AM CDT, Doppler radar was tracking a strong thunderstorm near
Hurricane Mills, or near Waverly, moving southeast at 40 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Waverly, Centerville, Camden, Linden, New Johnsonville, McEwen,
Hurricane Mills, Lobelville, Kimmins, Bucksnort, Pinewood,
Pleasantville and I-40 Near The Tennessee River.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3600 8800 3605 8799 3613 8792 3617 8792
3619 8794 3620 8765 3561 8735 3558 8797
3574 8801 3578 8798 3583 8797 3587 8794
3594 8793 3595 8801 3597 8802
TIME...MOT...LOC 1107Z 323DEG 37KT 3601 8784
BarnwellSpecial weather statement, Jul 12, 6:14 AM CDT, 26 minutes before
Special Weather Statement
National Weather Service Nashville TN
614 AM CDT Sun Jul 12 2020
TNZ057>061-094-095-121215-
Hickman TN-Lawrence TN-Williamson TN-Lewis TN-Maury TN-Giles TN-
Marshall TN-
614 AM CDT Sun Jul 12 2020
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LEWIS...MARSHALL...
NORTHEASTERN LAWRENCE...MAURY...SOUTHWESTERN WILLIAMSON...NORTHERN
GILES AND CENTRAL HICKMAN COUNTIES UNTIL 715 AM CDT...
At 614 AM CDT, Doppler radar was tracking a strong thunderstorm near
Mount Pleasant, or 9 miles west of Columbia, moving southeast at 30
mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Franklin, Columbia, Lewisburg, Lawrenceburg, Pulaski, Centerville,
Spring Hill, Mount Pleasant, Thompson's Station, Summertown, Chapel
Hill, Cornersville, Ethridge, Lynnville, Gordonsburg, Henryville,
Culleoka, Primm Springs, I-65 East Of Columbia and Santa Fe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3520 8734 3585 8762 3589 8682 3553 8666
3546 8667 3546 8666 3543 8666 3538 8663
3536 8660 3533 8660 3532 8664 3531 8665
3531 8668 3525 8675 3526 8683 3523 8683
TIME...MOT...LOC 1114Z 322DEG 25KT 3560 8722
BarnwellThe office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 12:53 AM CDT | Special Weather Statement | OHX | Sumner | 52 min |
| Jul 12, 2:46 AM CDT | Special Weather Statement | OHX | Montgomery | 44 min |
| Jul 12, 2:59 AM CDT | Severe Thunderstorm Warning | OHX | Montgomery, Stewart | 31 min |
| Jul 12, 3:11 AM CDT | Special Weather Statement | OHX | Montgomery | 49 min |
| Jul 12, 3:20 AM CDT | Special Weather Statement | OHX | Montgomery | 25 min |
| Jul 12, 3:25 AM CDT | Severe Thunderstorm Warning | OHX | Dickson, Houston, Montgomery, Stewart | 35 min |
| Jul 12, 3:40 AM CDT | Severe Thunderstorm Warning | OHX | Dickson, Houston, Humphreys | 35 min |
| Jul 12, 3:46 AM CDT | Special Weather Statement | OHX | Cheatham, Dickson, Houston, Montgomery, Stewart | 44 min |
| Jul 12, 4:14 AM CDT | Severe Thunderstorm Warning | OHX | Cheatham, Dickson, Hickman, Humphreys, Williamson | 31 min |
| Jul 12, 4:18 AM CDT | Severe Thunderstorm Warning | OHX | Houston, Montgomery, Stewart | 27 min |
| Jul 12, 4:24 AM CDT | Areal Flood Advisory | OHX | Dickson, Houston, Humphreys, Montgomery, Stewart | 3 hr |
| Jul 12, 4:40 AM CDT | Special Weather Statement | OHX | Dickson, Hickman | 50 min |
| Jul 12, 4:44 AM CDT | Severe Thunderstorm Warning | OHX | Dickson, Houston, Humphreys, Stewart | 31 min |
| Jul 12, 5:12 AM CDT | Special Weather Statement | OHX | Houston, Humphreys | 48 min |
| Jul 12, 5:29 AM CDT | Flash Flood Warning | OHX | Dickson, Houston, Humphreys, Stewart | 3 hr |
| Jul 12, 5:30 AM CDT | Special Weather Statement | OHX | Hickman, Lewis, Maury | 45 min |
| Jul 12, 5:50 AM CDT | Areal Flood Advisory | OHX | Cheatham, Dickson, Hickman, Humphreys, Maury, Williamson | 3 hr |
| Jul 12, 6:07 AM CDT | Special Weather Statement | OHX | Hickman, Humphreys, Perry | 53 min |
| Jul 12, 6:14 AM CDT | Special Weather Statement | OHX | Hickman, Marshall, Maury | 61 min |
| Jul 12, 6:55 AM CDT | Special Weather Statement | OHX | Lawrence, Lewis, Perry, Wayne | 65 min |
| Jul 12, 7:16 AM CDT | Special Weather Statement | OHX | Giles | 59 min |
| Jul 12, 7:45 AM CDT | Areal Flood Advisory | OHX | Giles, Hickman, Humphreys, Lawrence, Lewis, Marshall and 3 more | 3 hr |
| Jul 12, 7:59 AM CDT | Special Weather Statement | OHX | Lawrence, Wayne | 46 min |
| Jul 12, 8:37 AM CDT | Special Weather Statement | OHX | Davidson, Wilson | 38 min |
| Jul 12, 5:03 PM CDT | Special Weather Statement | OHX | Montgomery, Robertson, Stewart | 42 min |
| Jul 12, 5:47 PM CDT | Special Weather Statement | OHX | Houston, Stewart | 28 min |
Nearby
Flash Flood Warnings in Tennessee, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.